Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Dodge City, KS

May 4, 2023Lane County, Ness County, Kansas

NWS Dodge City, KS issued this flash flood warning at May 4, 2023, 9:31 PM CDT for Lane County, Ness County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2023, 9:31 PM CDT (02:31 UTC)
Expired
May 5, 2023, 2:30 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WGUS53 KDDC 050231
FFWDDC
KSC101-135-050730-
/O.NEW.KDDC.FF.W.0002.230505T0231Z-230505T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
931 PM CDT Thu May 4 2023

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  East Central Lane County in west central Kansas...
  West Central Ness County in west central Kansas...

* Until 230 AM CDT.

* At 931 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of East Central Lane and West Central Ness 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3855 10025 3855 10021 3855 10019 3847 10019
      3845 10035 3854 10038 3855 10030

FLASH FLOOD...RADAR INDICATED

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 4, 6:45 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 4, 6:45 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
645 PM CDT Thu May 4 2023

...Updated Aviation...

.SHORT TERM...(This evening through Friday night)
Issued at 234 PM CDT Thu May 4 2023

A marginal risk for severe weather exists generally area wide
this evening. A developing warm front straddled from northwest to
southeast across the highway 83 corridor will be the impetus for
strong to severe storms. Initial development in the higher terrain
surface convergence region of southeast CO, the HRRR and RRFS
develop somewhat discrete convection along he CO/KS line as early
as 21z / 3 pm, before storms fill in the gap to the east along
the boundary, propagating east through the evening. Severe weather
parameters are not the strongest, however with HREF mean CAPE
indicating a narrow corridor of 1000-1500 MLCAPE along and ahead
of the warm front, the severe potential may increase with time
through the early evening as low level shear parameters increase
along the KS/Oklahoma line. While the shear increases, the more
clustered mode of storms might not be as favorable for larger hail
as single supercells lending to medium confidence for widespread
severe reports. Likewise, the HRRR runs were limiting the 10m wind
fields under the max reflectivity cores to under 50 knots. Still
a few areas should receive precipitation in the quarter to half
inch range complementing the recent wet period at least locally.

For the overnight, the convective outflow boundary may serve as a
focus area for developing fog in the 3 am to 8 am time window.
Visibility was already reduced locally to around 4 miles without
the overnight rain as we should see this evening. The High
Resolution ensemble for overnight is showing patchy to areas of
mean visibility below 1 mile, certainly pointing to increased
confidence in locally dense fog. This can be anywhere there is
enhanced surface moisture convergence, but favored from around the
Dighton - Garden City – Ulysses areas.

Any fog in the west Friday morning ought to rapidly improve on
south winds and boundary layer heating. Less confidence exists in
the speed of removal of low stratus from west to east - the Hays
area would be the last to see low stratus completely erased.
Tonight, cloud coverage is reflected in the lower 80s forecast
temperatures vs the mid 80s forecast highs around Liberal and
Elkhart.

.LONG TERM...(Saturday through Thursday)
Issued at 234 PM CDT Thu May 4 2023

In the extended period, Sunday looks to be the warmest day where
temperatures to 90 degrees or more might be found across the red
hills. The 80s and mild overnight 50s can be expected though the
rest of the 7 day period. ECMWF ensembles point toward the end of
next week for a ramp up for precipitation/convective odds for the
area. THE GFS ensembles are even more robust, and earlier with
timing by mid week, with the output of the 24hr QPF for multi runs
of the ensemble means. If these trends persist, it could be a
good thing for areas of the northern forecast area, namely around
the I-70 corridor which largely missed out on the bulk of the last
round of precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 645 PM CDT Thu May 4 2023

Radar observations once again reveal scattered thunderstorms
across southwest KS this afternoon. However, similar to
yesterday, any direct terminal impact is uncertain, and therefore
any mention of TS was left out of the TAFs. Otherwise, southerly
winds aoa 15 kts gusting to 25 kts will continue for the next
couple hours before becoming light and variable overnight through
much of Friday. After roughly 08-10Z Friday, low stratus/fog will
spread westward and bring MVFR/IFR/LIFR cigs and vis to all
terminals, before clearing and VFR resuming by late morning
through the end of the period.

&&

.FIRE WEATHER...
Issued at 234 PM CDT Thu May 4 2023

Confidence may be waning a bit for the risk for critical fire
weather over the weekend. Critical fire weather criteria may be
met but possibly across a more limited area as the wind fields
offered up by the models don’t look as strong at this time. At
this time, the SPC fire weather outlooks are focusing risk mainly
to our southwest in the New Mexico area. However, the southwest
half of the area should expect near critical conditions in the
warm, more gusty afternoon periods this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  83  50  87 /  40   0  10   0
GCK  51  82  48  83 /  40   0  10   0
EHA  50  87  47  85 /  20   0   0   0
LBL  51  87  48  86 /  20   0   0   0
HYS  55  82  53  86 /  60  10  20  10
P28  58  82  54  90 /  60   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Springer
FIRE WEATHER...Russell
Hazardous weather outlook, May 4, 3:12 AM CDT, 18 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Thu May 4 2023

KSZ030-031-043>046-061>066-074>081-084>090-050815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Thu May 4 2023 /212 AM MDT Thu May 4 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms will be possible across
central and portions of southwest Kansas late this afternoon and
evening. The strongest storms will be capable of producing 1 to 2
inch size hail with locally larger hail possible in south central
Kansas as well as damaging winds in excess of 60 mph. An isolated
tornado cannot be ruled out generally east of a Larned to Dodge
City line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty southwest winds and lower relative humidity is expected to
produce elevated to near-critical fire weather conditions in extreme
southwest Kansas Friday and again Saturday. Outdoor burning is
discouraged.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally east of a Syracuse to
Meade line after 4 PM CDT.

In the hours before

Special weather statement, May 4, 7:17 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT Thu May 4 2023

KSZ074-084-085-050100-
Stanton KS-Stevens KS-Morton KS-
717 PM CDT Thu May 4 2023

...Strong thunderstorms will impact portions of Morton, northwestern
Stevens and Stanton Counties through 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Saunders Elevator to near Richfield to
7 miles northwest of Wilburton. Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Richfield around 720 PM CDT.

Other locations in the path of these storms include Manter and
Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3766 10204 3770 10176 3747 10153 3743 10152
      3715 10157 3706 10194 3728 10197 3746 10204
TIME...MOT...LOC 0017Z 238DEG 17KT 3743 10196 3732 10182 3715 10185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, May 4, 7:33 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT THU MAY 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             11 N FETERITA           37.31N 101.51W
05/04/2023  E1.75 INCH       STEVENS            KS   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

AS
Special weather statement, May 4, 7:58 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
758 PM CDT Thu May 4 2023

KSZ075-085-050130-
Stevens KS-Grant KS-
758 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of southern Grant and
northern Stevens Counties through 830 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Moscow, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Moscow around 815 PM CDT.

Other locations in the path of this storm include Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3719 10155 3744 10150 3746 10110 3710 10107
TIME...MOT...LOC 0058Z 268DEG 25KT 3731 10134

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RUSSELL
Special weather statement, May 4, 8:35 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
835 PM CDT Thu May 4 2023

KSZ085-086-050215-
Seward KS-Stevens KS-
835 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of west central Seward
and central Stevens Counties through 915 PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hugoton around 845 PM CDT.

Other locations in the path of this storm include Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3705 10148 3726 10148 3739 10107 3708 10102
TIME...MOT...LOC 0134Z 261DEG 16KT 3717 10141

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, May 4, 9:16 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
916 PM CDT Thu May 4 2023

KSZ085>087-050300-
Seward KS-Meade KS-Stevens KS-
916 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of Seward, southwestern
Meade and southeastern Stevens Counties through 1000 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Liberal around 925 PM CDT.
  Hayne around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3725 10112 3723 10052 3700 10056 3700 10114
TIME...MOT...LOC 0216Z 276DEG 33KT 3711 10101

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

RBURG
Local storm report, May 4, 9:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
917 PM CDT THU MAY 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TORNADO          5 N ALAMOTA             38.53N 100.30W
05/04/2023                   LANE               KS   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTED CONE TORNADO
            IN PROGRESS.

&&

AS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:02 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens58 min
May 4, 7:17 PM CDTSpecial Weather StatementDDCMorton, Stanton43 min
May 4, 7:36 PM CDTSevere Thunderstorm WarningDDCLane, Ness39 min
May 4, 7:58 PM CDTSpecial Weather StatementDDCStevens32 min
May 4, 8:16 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness44 min
May 4, 8:35 PM CDTSpecial Weather StatementDDCStevens40 min
May 4, 8:41 PM CDTFlash Flood WarningDDCLane, Ness6 hr
May 4, 8:57 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness48 min
May 4, 9:01 PM CDTTornado WarningDDCLane, Ness44 min
May 4, 9:16 PM CDTSpecial Weather StatementDDCSeward44 min
May 4, 9:44 PM CDTSpecial Weather StatementDDCNess46 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.